Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 116, NWS Austin/San Antonio, TX

June 9, 2004Blanco County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jun 9, 2004, 4:07 AM CDT for Blanco County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2004, 4:07 AM CDT (09:07 UTC)
Expired
Jun 9, 2004, 8:00 AM CDT
In force
4 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Blanco County, TX

The radar

The Austin/San Antonio radar (KEWX), 68 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 9.1 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2004-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1958 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2004-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1958 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 090911
FFWSAT
TXC031-091300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
407 AM CDT WED JUN 9 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  BLANCO

* UNTIL 800 AM CDT

* AT 404 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN ASSOCIATED WITH SHOWERS AND THUNDERSTORMS MOVING   
  NORTH AT 30 MPH ACROSS WESTERN BLANCO COUNTY. THIS ACTIVITY IS     
  EXPECTED TO PERSIST FOR THE NEXT SEVERAL HOURS...GRADUALLY WORKING 
  EAST ACROSS THE ENTIRE COUNTY. RAINFALL AMOUNTS WILL AVERAGE 2     
  INCHES...WITH ISOLATED TOTALS OVER 3 INCHES.

* OTHER LOCATIONS IN THE WARNING INCLUDE TWIN SISTERS...PEDERNALES   
  FALLS STATE PARK...CYPRESS MILL AND BLANCO.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 2999 9845 3014 9859 3050 9858 3049 9835
          3044 9812 3030 9821 3003 9830

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 2:58 AM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 9, 2:58 AM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
235 AM CDT WED JUN  9 2004

.DISCUSSION...
SHOWER ACTIVITY STARTING TO PICK UP AGAIN AFTER HAVING SLACKED OFF
THE PAST SEVERAL HOURS. LATEST MODEL RUNS CALL FOR TRAINING FOCUSED
ROUGHLY ALONG THE ESCARPMENT AND LASTING THROUGH THE DAY TODAY.
WATER VAPOR LOOPS SHOW SOME DRY AIR MOVING IN FROM NE MEXICO WHICH
MAY LEAD TO SOME STRONGER THUNDERSTORMS TODAY.  HOWEVER...WILL NOT
ADD SEVERE THREAT AT THIS TIME.  MAIN PUNCH OF DRIER WESTERLIES
TO START THIS EVENING...SHOVING THE DEEP TROPICAL AIR OFF TO THE
EAST. POPS DROP DRAMATICALLY TONIGHT.  WILL KEEP FLASH FLOOD WATCH AS
IS. DAY SHIFT SHOULD BE ABLE TO LET IT EXPIRE LATE THIS AFTERNOON.
LOW LEVEL MOISTURE TO PERSIST...AND DAILY HEATING AND WEAK
DISTURBANCES WILL LEAD TO CHANCE POPS THURSDAY AND LOW POPS FRIDAY.
A RELATIVELY DRY WEEKEND GIVES WAY TO THE RETURN OF UPPER NW FLOW
EARLY NEXT WEEK AND AT LEAST LOW POPS AT THAT TIME.  DAY TIME TEMPS
WILL START TO WARM TOMORROW BUT WILL MAKE SLOW PROGRESS WITH THE
ABUNDANT SOIL MOISTURE.  READINGS SHOULD RETURN TO NEAR SEASONAL
NORMALS EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              85  76  91  75 /  80  30  30  10
AUSTIN BERGSTROM INTL AIRPORT  84  75  90  74 /  80  40  30  10
DEL RIO INTL AIRPORT           90  76  94  77 /  30  10  20  10
SAN ANTONIO INTL AIRPORT       84  76  90  76 /  80  20  30  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH
21Z FOR ALL BUT EXTREME WESTERN SECTIONS OF SOUTH CENTRAL TEXAS.

&&

03/11
Hazardous weather outlook, Jun 8, 11:00 PM CDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1100 PM CDT TUE JUN 8 2004

TXZ171>173-183>194-202>209-217>225-228-091100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
1100 PM CDT TUE JUN 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...
A FLOOD WATCH FOR FLASH FLOODING CONTINUES THROUGH TONIGHT
FOR THE INTERSTATE 35 CORRIDOR AND EASTWARD...INCLUDING THE CITIES
OF AUSTIN AND SAN ANTONIO.  TROPICAL SHOWERS AND THUNDERSTORMS WILL
BRING 1 TO 5 INCHES OF RAIN TO THE AREA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THE CHANCE OF HEAVY RAINS AND FLASH FLOODING WILL CONTINUE THROUGH
WEDNESDAY AFTERNOON. THE TROPICAL MOISTURE PLUME SHOULD START TO
MOVE EASTWARD AND AWAY FROM SOUTH CENTRAL TEXAS WITH A SIGNIFICANT
DECREASE IN SHOWER ACTIVITY EXPECTED BY WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:01 PM CDTTornado WarningEWXMedina29 min
Jun 8, 8:14 PM CDTFlash Flood WarningEWXFrio, Medina3 hr
Jun 8, 8:26 PM CDTTornado WarningEWXMedina34 min
Jun 8, 8:31 PM CDTFlash Flood WarningEWXEdwards, Kerr, Real3 hr
Jun 8, 8:51 PM CDTFlash Flood WarningEWXDimmit, Zavala3 hr
Jun 8, 11:48 PM CDTFlash Flood WarningEWXZavala117 min
Jun 9, 5:02 AM CDTFlash Flood WarningEWXLlano4 hr
Jun 9, 5:45 AM CDTFlash Flood WarningEWXBandera4 hr
Jun 9, 5:59 AM CDTFlash Flood WarningEWXGillespie, Kerr3 hr
Jun 9, 6:13 AM CDTFlash Flood WarningEWXMedina, Uvalde4 hr
Jun 9, 7:15 AM CDTFlash Flood WarningEWXKendall3 hr
Jun 9, 7:59 AM CDTFlash Flood WarningEWXBlanco4 hr
Jun 9, 8:53 AM CDTFlash Flood WarningEWXBandera, Gillespie, Kendall, Kerr, Llano, Medina and 2 more4 hr
Jun 9, 9:00 AM CDTFlash Flood WarningEWXBexar3 hr
Jun 9, 9:53 AM CDTFlash Flood WarningEWXAtascosa, Bexar3 hr
Jun 9, 11:01 AM CDTFlash Flood WarningEWXComal3 hr
Jun 9, 11:58 AM CDTFlash Flood WarningEWXBlanco2 hr
Jun 9, 12:22 PM CDTFlash Flood WarningEWXGuadalupe, Wilson3 hr
Jun 9, 12:36 PM CDTFlash Flood WarningEWXHays3 hr
Jun 9, 12:38 PM CDTSevere Thunderstorm WarningEWXComal67 min
Jun 9, 12:58 PM CDTFlash Flood WarningEWXBandera, Blanco, Burnet, Gillespie, Kendall, Kerr and 1 more3 hr
Jun 9, 1:07 PM CDTFlash Flood WarningEWXAtascosa, Bexar3 hr
Jun 9, 1:20 PM CDTFlash Flood WarningEWXTravis, Williamson4 hr
Jun 9, 1:55 PM CDTFlash Flood WarningEWXComal4 hr
Jun 9, 3:25 PM CDTFlash Flood WarningEWXGuadalupe, Hays, Wilson4 hr
Jun 9, 3:45 PM CDTFlash Flood WarningEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 14 more4 hr
Jun 9, 4:55 PM CDTFlash Flood WarningEWXKarnes3 hr
Jun 9, 5:25 PM CDTFlash Flood WarningEWXDeWitt, Fayette, Lavaca, Lee6 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.